The full name for a hypo is hypoglycaemia. It’s when your blood glucose level (also called blood sugar) is too low, usually below 4mmol/l.
Low blood sugar can happen if the balance of diabetes medication you take (especially insulin), food you eat and physical activity you do sometimes isn’t right. Not everyone with diabetes will have hypos.
A hypo can happen quickly. So it’s important you know what the signs are and that you know how to treat a hypo if you have one.
Watch our 'What does a hypo feel like' video - or download a description of what happens on screen in the video .(Word, 14KB)
Everyone has different symptoms, but the most common symptoms of low blood sugar are:
- feeling shaky
- feeling disorientated
- being anxious or irritable
- going pale
- palpitations and a fast pulse
- lips feeling tingly
- blurred vision
- being hungry
- feeling tearful
- having a headache
- lack of concentration
- night sweats.
These symptoms are sometimes referred to as a 'diabetic attack', but this can also refer to other things, such as Diabetic ketoacidosis (DKA). Testing your blood sugar regularly can help you spot a hypo before you get any symptoms.
Why do hypos happen?
Understanding why you get hypos can help you prevent them from happening as often.
We don’t always know why hypos happen, but some things make them more likely. These include:
- missing or delaying a meal or snack
- not having enough carbohydrate at your last meal
- doing a lot of exercise without having extra carbohydrate or without reducing your insulin dose (if you take insulin)
- taking more insulin (or certain diabetes medication) than you needed
- drinking alcohol on an empty stomach.
Insulin and some other diabetes medications can make you more likely to have a hypo. Check with your diabetes healthcare team if you’re not sure whether the treatment you’re on is likely to cause hypos.